Vermont, 2016

Hail in Vermont, June 29, 2016

June 29, 2016 · NWS BTV · 1 event in 1 county or zone

A few scattered thunderstorms developed across Vermont during the afternoon of June 29th with an isolated report or two of hail with no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A few scattered thunderstorms developed across Vermont during the afternoon of June 29th with an isolated report or two of hail with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 1:05 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 29, 1:05 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
205 PM EDT Wed Jun 29 2016

.SYNOPSIS...
An upper level low pressure system moving from west to east across
the North Country this afternoon and evening will bring scattered
showers and thunderstorms. Locally heavy downpours and small hail
will be possible with the stronger storms. High pressure then
builds into the Northeastern United States for Thursday with drier
and mostly sunny conditions. High temperatures will generally
range from the upper 70s to lower 80s, with lower humidity levels.
Another frontal system brings active weather for Friday, with
afternoon showers and thunderstorms expected. Some storms may
become strong to locally severe, along with heavy downpours. The
Independence Day weekend outlook looks mostly dry and favorable
for outdoor plans.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 149 PM EDT Wednesday...Slow-moving upper low with H5 vort
axis across the St. Lawrence Valley at 13z will progress slowly
ewd across the North Country today. Associated cold pool with
500mb temps -15C to -16C will contribute to low wbz heights
(7-8kft) and developing surface-based CAPE values of 500-1000
J/kg. Should see development of scattered showers and
thunderstorms with peak daytime heating, and added in potential
for small hail into the Wx grids. In terms of hydrology, storms
will potentially be slow-moving (propagating vectors generally NE
5-10kts), and PW values remain 1.1 to 1.2" per RAP-based SPC
mesoanalysis. Better PW axis has shifted ewd into NH/ME. Can't
rule out some isold hydro issues this aftn/eve with possible
localized flooding, especially in the existing heavier rainfall
footprints across the nrn Adirondacks and n-central into nern VT
from yesterday's storms, but anticipated coverage of heavier
storms doesn't warrant a flash flood watch attm. Will continue to
monitor. Looking at highs in the mid-upr 70s today, with dewpoints
in the low-mid 60s.

Cold front and its windshift clears the area early tonight with
high pressure ridging into the area. Should see strong radiational
cooling and dewpoints dropping once diurnal clouds/showers burn
off to clear skies. Given that many areas saw at least some rain
and with winds being so light, I'd expect there to be at least
some radiational fog in the prone river valleys. It may
potentially extend elsewhere, but for now I've included patchy fog
for just the river valleys tonight. Lows range from mid/upper 40s
in the Adirondacks to the mid to upper 50s in the Champlain
Valley.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 403 AM EDT Wednesday...A weak ridge of high pressure will
build east from the Ohio valley and Great Lakes on Thursday and
will remain over the region through early Friday, with fair and
dry weather expected. On Friday, models showing an upper trough
and a cold front swinging southeast across the Great Lakes. Models
also showing this upper trough will pull additional moisture
northward from the mid-Atlantic states on Friday. GFS model
showing deep layer shear of 35-40 knots in the 0-6km layer by
Friday afternoon, as well as most unstable cape values of
1500-2300 j/kg by late Friday afternoon. SPC has the region in a
marginal risk for severe thunderstorms Friday afternoon. Will hold
off on any enhanced wording for Friday at this time, and will let
later shifts reevaluate this. Shower and thunderstorm activity to
continue into early Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 403 AM EDT Wednesday...An upper trough will linger over the
region on Saturday, so will keep in a chance for showers. Could be
some residual showers on Sunday near the international border, but
most of the region should remain dry on Sunday. Models in good
agreement from Sunday night through Tuesday as a ridge of high
pressure builds into the region, with fair and dry weather
expected.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Through 18Z Thursday...Scattered shower and thunderstorm activity
mvg eastward across the North Country this afternoon and early
this evening. Will see localized MVFR to IFR conditions with heavy
downpours, with small hail also possible in strongest convection.
Convective activity generally clears the region to the east after
01z Thursday. Aside from the tstm activity, winds are generally
light W-NW at 5-8kts, and will become light and variable tonight.
Expect to see patchy dense fog development tonight, especially for
MSS/MPV/SLK between 04-11Z. Generally VFR for the daylight hrs
Thursday with light westerly winds.

Outlook 18z thursday through Monday...

18z Thursday through 12z Friday...VFR except localized LIFR
radiational fog likely at MPV and SLK 06-12Z Friday morning.

12z Friday through 12z Saturday...VFR trending MVFR/IFR as a cold
front brings scattered showers and possible strong thunderstorms
during Friday afternoon. Convective activity should move east of
the region and diminish Friday night.

12z Saturday through Monday...Mainly VFR, except few -SHRA
possible nrn mountains Saturday aftn/early evening.

&&

.HYDROLOGY...
Scattered shower and thunderstorm development ongoing this
afternoon as 500mb low and associated thermal trough (-15 to -16C)
shifts slowly ewd across the North Country. NAM soundings suggest
slow-moving activity, with NEWD propagation/MBE vectors of
5-10kts. Consistent with that, have seen training thunderstorms
with radar estimated rainfall of 1 to 2" across Grand Isle county
and also across Eastern Essex NY on wrn shore of Lake Champlain.
Air mass remains unstable ewd across VT this aftn into this
evening with SBCAPE values generally 500-1000 J/kg. PW values are
a bit lower today, generally 1.1 - 1.2" and 3-hr flash flood
guidance of 2 to 3" most sections. Can't rule out some localized
flooding concerns this afternoon and evening, but mainly across
the areas that observed heavier rainfall yesterday (namely
portions of srn Franklin NY into wrn Clinton counties, and also
across Orleans, Caledonia, and Essex counties in VT). Will
monitor convective and radar trends through the afternoon and
evening hours.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Loconto
SHORT TERM...WGH
LONG TERM...WGH
AVIATION...Banacos
HYDROLOGY...Banacos
Hazardous weather outlook, Jun 29, 2:58 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
358 AM EDT WED JUN 29 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-300800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
358 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON WITH DAYTIME HEATING. A FEW STRONGER
SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAILSTONES. COVERAGE
OF THUNDERSTORMS IS EXPECTED TO BE ISOLATED AND ANY SHOWERS OR
THUNDERSTORMS WILL DISSIPATE WITH SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A COLD FRONT
MOVES EASTWARD ACROSS THE AREA. THE POSSIBILITY EXISTS THAT A FEW
THUNDERSTORMS COULD BECOME STRONG. THE STORM PREDICTION CENTER HAS
THE NORTH COUNTRY IN A MARGINAL RISK FOR SEVERE THUNDERSTORMS ON
FRIDAY. WE WILL CONTINUE TO MONITOR THIS POTENTIAL CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 8:53 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
953 AM EDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 NE LOWELL             44.82N  72.42W
06/28/2016                   ORLEANS            VT   TOWN OFFICE

            MULTIPLE WASHOUTS ON CARTER ROAD.

&&

EVENT NUMBER BTV1600547

HANSON
Local storm report, Jun 29, 9:21 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1021 AM EDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 E EDEN MILLS          44.71N  72.51W
06/28/2016                   LAMOILLE           VT   DEPT OF HIGHWAYS

            CULVERT WASHOULT ON BACKSHORE DRIVE

&&

EVENT NUMBER BTV1600548

HANSON
Special weather statement, Jun 29, 12:24 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
124 PM EDT WED JUN 29 2016

NYZ028-VTZ001-002-005-291830-
EASTERN CLINTON-WESTERN CHITTENDEN-GRAND ISLE-WESTERN FRANKLIN-
124 PM EDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLINTON...
CENTRAL GRAND ISLE...NORTH CENTRAL CHITTENDEN AND WESTERN FRANKLIN
COUNTIES...

AT 124 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SOUTH ALBURGH TO NEAR GRAND ISLE.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLE...NORTH HERO...ISLE LA MOTTE...ALBURGH DUNES STATE PARK...
HIGHGATE FALLS...SOUTH ALBURGH...GEORGIA CENTER...ALLENS BAY IN GRAND
ISLE COUNTY...MONTY POINT...KILLKARE STATE PARK...CUMBERLAND BAY
STATE PARK...BUTLER ISLAND...GRAND ISLE STATE PARK...FLEURY BAY...
BEANS POINT...ALLENS BAY IN CLINTON COUNTY...TREADWELL BAY...COOPER
BAY...KIBBE POINT AND GRAVEYARD POINT.

HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4495 7292 4462 7310 4470 7346 4494 7330
TIME...MOT...LOC 1724Z 267DEG 10KT 4489 7327 4473 7338

LAHIFF
Special weather statement, Jun 29, 12:28 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
128 PM EDT WED JUN 29 2016

NYZ034-035-VTZ005-291830-
WESTERN ESSEX-EASTERN ESSEX-WESTERN CHITTENDEN-
128 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX AND WEST
CENTRAL CHITTENDEN COUNTIES...

AT 128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLSBORO...
MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
ESSEX...SHELBURNE...WILLSBORO...ST. GEORGE...BOQUET...APPLETREE
BAY...RED ROCK POINT...SLED RUNNER POINT...BURLINGTON BAY...LONE ROCK
POINT...QUAKER SMITH POINT...BOQUET RIVER POINT...INDIAN BAY...
APPLETREE POINT...HATCH POINT...LIGONIER POINT...REBER...COLLYMER
POINT...ORCHARD POINT AND JUNIPER ISLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4426 7344 4439 7355 4455 7330 4438 7311
TIME...MOT...LOC 1728Z 237DEG 8KT 4438 7338

LAHIFF
Special weather statement, Jun 29, 12:51 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT WED JUN 29 2016

NYZ035-VTZ005-009-017-018-291845-
EASTERN ESSEX-EASTERN ADDISON-WESTERN ADDISON-WESTERN
CHITTENDEN-EASTERN CHITTENDEN-
151 PM EDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ESSEX...
SOUTHERN CHITTENDEN AND NORTHWESTERN ADDISON COUNTIES...

AT 151 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ESSEX TO D A R STATE PARK. MOVEMENT WAS
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BRISTOL...ESSEX...ADDISON...HINESBURG...CHARLOTTE...FERRISBURGH...
MONKTON...HUNTINGTON...STARKSBORO...NEW HAVEN...WEYBRIDGE...PANTON...
D A R STATE PARK...FERRISBURG...MONKTON BORO...MT. PHILO STATE
PARK...KINGSLAND BAY STATE PARK...MONKTON RIDGE...WALTHAM AND
PARTRIDGE HARBOR.

HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4440 7293 4400 7303 4399 7347 4434 7337
TIME...MOT...LOC 1751Z 254DEG 15KT 4428 7335 4407 7341

LAHIFF

The radar

The Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Addison

When
June 29, 1:23 PM EST
Where
Addison County, 1.7 mi NW of Starksboro
Measured
1 in hail
Reported by
Public
Coordinates
44.250, -73.070

Dime to quarter size hail at the Rockville Market Farm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633453.